Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 29, NWS Los Angeles, CA

November 9, 2008Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Nov 9, 2008, 3:34 AM PST for Los Angeles County, California. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 9, 2008, 3:34 AM PST (11:34 UTC)
Expired
Nov 9, 2008, 4:22 AM PST
In force
48 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 47 km from the middle of the area, began a volume at 11:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 11.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2008-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2008-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3342 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 091134
FFWLOX
CAC037-091300-
/O.NEW.KLOX.FF.W.0029.081109T1134Z-081109T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
334 AM PST SUN NOV 9 2008

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE SANTA ANITA AND BIG HORN BURN AREAS IN EASTERN LOS ANGELES     
  COUNTY.

* UNTIL 500 AM PST

* AT 330 AM PST...DOPPLER RADARS INDICATED HEAVY RAIN APPROACHING    
  THE BURN AREAS. THIS RAINFALL IS EXPECTED TO CAUSE FLASH FLOODING  
  AT DEBRIS FLOWS IN THE BURN AREAS.

RESIDENTS IN OR BELOW THE SANTA ANITA AND BIG HORN BURN AREAS NEED 
TO BE PREPARED FOR POSSIBLE FLASH FLOODING AND DEBRIS FLOWS.

LAT...LON 3426 11764 3422 11765 3418 11766 3416 11801
      3417 11805 3419 11809 3424 11794 3429 11763
      3427 11763
TIME...MOT...LOC 1131Z 180DEG 0KT 3421 11801

$$

ASR/DB
1 follow-up statement
000 
WGUS76 KLOX 091222
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
422 AM PST SUN NOV 9 2008

CAC037-091228-
/O.CAN.KLOX.FF.W.0029.000000T0000Z-081109T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
422 AM PST SUN NOV 9 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL LOS
ANGELES COUNTY...

THE LINE OF THUNDERSTOMS HAS PASSED OVER BOTH BURN AREAS. DOPPLER 
RADAR SHOWS NO MORE THUNDERSTORMS UPSTREAM OF THE BURN AREAS AND THE 
FLASH FLOOD WARNING HAS BEEN CANCELLED. DEBRIS FLOWS ARE POSSIBLE 
SEVERAL HOURS PAST THE RAIN EVENT AND PERSONS NEAR THE BURN AREA 
SHOULD CONTINUE TO EXERCISE CAUTION.

LAT...LON 3426 11764 3422 11765 3418 11766 3416 11801
      3417 11805 3419 11809 3424 11794 3429 11763
      3427 11763

$$

ASR/DB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 8, 9:50 PM PST, 5 hours 44 minutes earlier.

Area forecast discussion, Nov 8, 9:50 PM PST, 5 hours 44 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
950 PM PST SAT NOV 8 2008

.SHORT TERM (TONIGHT-TUE)...WINDS WILL BE THE STORY TONIGHT AS A
COLD FRONT PASSES THROUGH THE REGION. GUSTY WINDS WERE ALREADY
MOVING INTO SLO/SBA COUNTIES AND WILL INCREASE OVER THE MOUNTAINS OF
VTU/L.A. COUNTIES AND THE ANTELOPE VALLEY OVERNIGHT. HIGH WIND
WARNINGS AND WIND ADVISORIES HAVE BEEN ISSUED FOR MUCH OF THE
REGION...PLEASE SEE LAXNPWLOX FOR DETAILS. THE FRONT WILL ALSO BRING
SOME SHOWERS MAINLY TO SLO/SBA COUNTIES...ALTHO THE NAM CONTINUES TO
FORECAST LOW LEVEL MOISTURE INCREASING TONIGHT WITH SE ONSHORE FLOW
AND SOME QPF LATER TONIGHT OVER THE COAST AND VALLEYS OF L.A.
COUNTY. SOME SHOWERS CAN BE EXPECTED ON THE N MOUNTAIN SLOPES
OVERNIGHT AS WELL.

FAST MOVING UPPER TROF WILL BE OVER SRN CA LATE TONIGHT AND EARLY
SUN...THEN IT WILL MOVE E INTO ARIZONA BY LATE SUN AFTERNOON. THE
SLIGHT CHANCE OF SHOWERS WILL PERSIST SUN MORNING FOR THE L.A.
COAST/VALLEYS AND N SLOPES OF VTU/L.A. MOUNTAINS. THE STRONG AND
GUSTY WINDS IN THE WARNING AND ADVISORY AREAS WILL LINGER THRU SUN
INTO SUN EVENING AS WELL. A BROAD NW FLOW ALOFT WILL PREVAIL ON
MON...AND AS A LARGE UPPER RIDGE BEGINS TO DEVELOP OVER THE E PAC
INTO TUE...THE UPPER LEVEL FLOW WILL BECOME MORE NORTHERLY. DRY
WEATHER CAN BE EXPECTED IN ALL AREAS FROM SUN AFTERNOON THRU
TUE...WITH GENERALLY FAIR SKIES ALTHO SOME MARINE LAYER CLOUDS MAY
DEVELOP ALONG PORTIONS OF THE COASTAL PLAIN BY TUE MORNING. TEMPS
OVER THE FORECAST AREA WILL BE SEVERAL DEGREES BELOW NORMAL SUN THRU
MON THEN WARM TO NEAR NORMAL IN MOST AREAS FOR TUE.

...FROM PREVIOUS DISCUSSION...

.LONG TERM (WED-SAT)...EXTENDED MODELS CONTINUE TO FORECAST A
VERY NICE WARMUP THROUGH THE EXTENDED PERIOD. AT UPPER LEVELS...A
RIDGE BUILDS OVER THE EASTERN PACIFIC ON WEDNESDAY AND
THURSDAY...THEN MOVES OVER THE AREA FRIDAY AND SATURDAY. NEAR THE
SURFACE...VARYING DEGREES OF OFFSHORE FLOW ARE FORECAST.

END RESULT WILL BE DRY AND WARMER CONDITIONS THROUGH THE PERIOD.
AT THIS TIME...THE WARMEST DAY LOOKS TO BE FRIDAY...WHEN MOST
AREAS WEST OF THE MOUNTAINS SHOULD BE IN THE UPPER 70S AND 80S.
CONTINUED TREND OF PREVIOUS SHIFT IS BUMPING UP TEMPS FOR THE END
OF THE WEEK. IN ADDITION...THE OFFSHORE FLOW WILL PRODUCE SOME
GUSTY CANYON WINDS...BUT AT THIS TIME...ANY OFFSHORE WINDS ARE
EXPECTED TO BE WEAK.

&&

.AVIATION...09/0300Z...A FAST MOVING COLD FRONT WILL BRING IFR/VFR
CIGS TO THE CENTRAL COAST TONIGHT AND THE L.A. COUNTY COAST/VLY
AIRFIELDS LATER TONIGHT INTO SUN MORNING. MVFR CIGS AT TIMES CANNOT
BE RULED OUT AT KPRB OVERNIGHT AS WELL. THE CENTRAL COAST WILL CLEAR
TO VFR BY 12Z SUN AND BY 16Z-19Z FOR THE L.A. COAST AND VLYS. NW
WINDS WILL INCREASE SUBSTANTIALLY OVERNIGHT OVER PORTIONS OF SLO/SBA
COUNTIES AND THE ANTELOPE VALLEY...WITH LLWS CONDITIONS EXPECTED AT
KSBA FROM 03Z THIS EVENING TO 18Z SUN. VERY GUSTY WINDS WILL PREVAIL
OVER THE ANTELOPE VALLEY LATE TONIGHT THRU MUCH OF SUN WITH REDUCED
VSBY (MVFR) AT TIMES DUE TO BLOWING DUST AND SAND AT KPMD AND KWJF
BY MIDDAY SUN.

FOR KLAX...MODERATE CONFIDENCE MVFR CIGS WILL DEVELOP BY 08Z TONIGHT
AND LAST TIL ABOUT 19Z SUN...THEN VFR CONDITIONS SHOULD PREVAIL THRU
THE AFTERNOON AND EVENING. MODERATE WEST WINDS CAN BE EXPECTED SUN
AFTERNOON.

FOR KBUR...MODERATE CONFIDENCE IN MVFR CIGS FROM ABOUT 10Z TO
16Z...OTHERWISE VFR CONDITIONS SHOULD PREVAIL THRU SUN. N TO NE
WINDS 10 TO 15 KT WILL BE POSSIBLE LATE TONIGHT AND SUN...AND LLWS
CONDITIONS CANNOT BE RULED OUT AT TIMES DURING THE PERIOD.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).

&&

PUBLIC...SIRARD/THOMPSON
AVIATION...SIRARD

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Nov 8, 2:39 PM PST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
239 PM PST SAT NOV 8 2008

CAZ034>041-044>046-051>054-059-087-088-547-548-091400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
239 PM PST SAT NOV 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... THROUGH TONIGHT

STRONG NORTHERLY WINDS ARE EXPECTED TO DEVELOP OVER PORTIONS OF
SOUTHWESTERN CALIFORNIA TONIGHT. THE STRONGEST WINDS ARE EXPECTED
ACROSS THE MOUNTAINS OF SANTA BARBARA...VENTURA AND LOS ANGELES
COUNTIES...AS WELL AS THE SOUTH COAST OF SANTA BARBARA COUNTY...WITH
SUSTAINED WINDS OF 25 TO 45 MPH WITH DAMAGING WIND GUSTS TO 65 MPH
LIKELY. ACROSS THE MOUNTAINS OF SAN LUIS OBISPO COUNTY...THE SANTA
MONICA MOUNTAINS...THE ANTELOPE VALLEY...AND THE SANTA CLARITA AND
SAN FERNANDO VALLEYS...SLIGHTLY WEAKER NORTHERLY WINDS ARE EXPECTED
WITH SUSTAINED WINDS OF 20 TO 40 MPH WITH GUSTS TO 55 MPH LIKELY.

GALE FORCE WINDS ARE EXPECTED TO DEVELOP OVER MUCH OF THE COASTAL
WATERS THIS EVENING AND CONTINUE OVERNIGHT.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

STRONG NORTHERLY WINDS WILL CONTINUE OVER PORTIONS OF SOUTHWESTERN
CALIFORNIA THROUGH SUNDAY EVENING. THE STRONGEST WINDS ARE EXPECTED
ACROSS THE MOUNTAINS OF SANTA BARBARA...VENTURA AND LOS ANGELES
COUNTIES...AS WELL AS THE SOUTH COAST OF SANTA BARBARA COUNTY...WITH
SUSTAINED WINDS OF 25 TO 45 MPH WITH DAMAGING WIND GUSTS TO 65 MPH
LIKELY. ACROSS THE MOUNTAINS OF SAN LUIS OBISPO COUNTY...THE SANTA
MONICA MOUNTAINS...THE ANTELOPE VALLEY...AND THE SANTA CLARITA AND
SAN FERNANDO VALLEYS...SLIGHTLY WEAKER NORTHERLY WINDS ARE EXPECTED
WITH SUSTAINED WINDS OF 20 TO 40 MPH WITH GUSTS TO 55 MPH LIKELY.

GALE FORCE WINDS WILL CONTINUE OVER MUCH OF THE COASTAL WATERS
THROUGH SUNDAY NIGHT.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SIRARD

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 11:02 AM PSTCoastal Flood StatementLOX17 hr
Nov 9, 2:35 PM PSTSmall Craft AdvisoryLOX36 hr
Nov 9, 2:35 PM PSTSmall Craft Advisory for Hazardous SeasLOX13 hr

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.